Wyoming, 2023

Winter Storm and High Wind in Wyoming, December 23 to 24, 2023

December 23 to 24, 2023 · NWS RIW · 3 events in 3 counties and zones

A cold front swept across Wyoming and brought heavy snow and high wind to portions of central Wyoming. Most areas saw only light snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept across Wyoming and brought heavy snow and high wind to portions of central Wyoming. Most areas saw only light snow. However, upslope flow brought heavy snow to much of the Lander Foothills, with widespread reports of 6 to 11 inches of snow. High wind occurred across portions of Johnson and Big Horn Counties following the passage of the cold front. The maximum wind gust reported was 61 mph at the Johnson County airport near Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 23, 11:28 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 23, 11:28 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1128 AM MST Sat Dec 23 2023

.DISCUSSION...Today through Friday
Issued at 230 AM MST Sat Dec 23 2023

The next 24 to 30 hours will be the most active period of the
forecast. Things are quiet right now, but radar is showing snow
moving toward western Wyoming and this will spread into the
western mountains before sunrise. All in all, the reasoning in
the forecast remains the same as yesterday. Most models show
Wyoming being under the influence of a northern stream Pacific
trough and cold front with the phasing with the upper level low
that is moving through the Desert Southwest far enough to the
east to keep the heaviest precipitation to the east. Most areas
should see most of the snow fall in around a 6 hour period,
generally progressing from northwest to southeast. The highest
amounts look to fall in the favored northerly upslope area,
mainly areas like Lander, the south side of Casper as well as
Thermopolis and the southwestern portions of Park County.
Amounts came in slightly higher than continuity though. So we
added the Green and Rattlesnake Mountains to the advisory this
morning. As for timing, the heaviest snow looks to fall in the
Bighorn Basin this afternoon, and the Wind River Basin, Lander
Foothills and Casper area this evening, possibly lingering a bit
longer around Casper. There is a small chance (10 to 15
percent) of some local warning amounts if banding persists, but
this should be localized. We will also issue some special
weather statements this morning, mainly for the northwestern
mountains, Sweetwater County and Casper Mountain to account for
some accumulation.

The other concern is for strong wind. A tight pressure gradient will
develop, and with decent cold advection behind the front,
strong winds are possible in areas favored by this. These areas
are the northern Bighorn Basin and Johnson County. Gusts over 40
mph look likely (70 to 80 percent) with gusts past 50 mph
possible (around 40 percent). Snow amounts should remain sub
advisory in these areas, although the wind will create reduced
visibility and falling temperatures will lead to icy roadways
and possibly a flash freeze in some areas. Wind will remain
strong into the night, before subsiding Sunday morning.

Quiet weather then returns as only leftover snow showers are
expected Sunday, ending in the afternoon. Quieter weather then moves
in for next week, as ridging returns to the Northern Rockies.
One weak shortwave may bring a few showers to the west Tuesday,
but nothing of consequence. Another Pacific system, this one
maybe stronger, may approach later in the week, but there are
large model differences so uncertainty is high. Given more
pressing concerns in the short range, we didn't look at it too
closely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1128 AM MST Sat Dec 23 2023

Expect winter weather impacts to terminals over the next 24 hours,
as a winter storm moves through the region today and tonight.
Conditions should return to prevailing VFR towards the end of the
period (18Z Sunday) for most, if not all terminals. West of the
Divide terminals (KBPI, KJAC, KPNA, KRKS) expect some improvements
this afternoon, as the first wave of snow exits. Then, late tonight,
cigs drop again due to the second wave of precipitation and fog/low
clouds. East of the Divide Terminals (KCOD, KCPR, KLND, KRIW, and
KWRL) will see a cold front move southward through the afternoon
hours. A northerly wind shift (gusts 20 to 30kts) will be the first
indication of the front, followed by low clouds, followed by
precipitation (which may begin as rain briefly then quickly change
to snow). Cigs will slowly improve from northwest to southeast
Sunday morning. Expect widespread mountain obscurations across the
region through the entire TAF period. See below for detailed
Terminal specific discussions:

KJAC Terminal...Occasional snow showers this afternoon are expected
with cig/vsby oscillating between VFR/MVFR. Have left a TEMPO through
22Z to account for uncertainty in cigs. Mid-level stratus are
expected to begin to break up late this evening. Enough clearing is
expected to result in radiational cooling and thus fog development
overnight. Have gone with prevailing VCFG for much of the night and
morning , with prevailing IFR during the hours with the most
confidence in cig/vsby reductions due to fog. Confidence is moderate
(50 to 60% chance) in fog development, but still low (20 to 30%) on
LIFR conditions. Fog/Low stratus should scatter out towards the end
of the period.

KBPI and KPNA Terminals...TEMPO groups cover chances for snow
showers and associated low clouds and reduced vsby from the initial
wave of this storm system early in the period. Prevailing mid-level
stratus and VFR should occur, however, through the first 6-10 hours
of the forecast. After 06Z, snow showers will pour over top of the
Wind River Mountains, impacting KPNA. KBPI may also see some
occasional snow showers, but confidence is lower (30 to 40% chance).
However, both terminals will see IFR to LIFR cigs at times through
the night, with improvements by the end of the TAF period.

KRKS Terminal...The initial wave of this storm system has brought
low cigs to KRKS. Expect these to continue through much of the
afternoon. Winds will increase late in the afternoon, which will
help to erode the low cloud deck briefly, but the next wave of
precipitation will likely (70 to 80% chance) bring the low cigs with
accompanying -SN and reduced vsby back to the terminal overnight.
Low cigs will likely linger through much of the rest of the TAF
period.

East of the Divide Terminals (KCOD, KCPR, KLND, KRIW, and KWRL)...
KCOD Has already seen the frontal passage with snow with
accompanying IFR conditions behind it. KWRL Will see the frontal
passage around 19Z, with  lagging by 1 to 2 hours
behind the initial frontal passage. KWRL and KCOD will see slow cig
improvements overnight, with prevailing VFR conditions after 03Z.
KCPR, KLND, and KRIW will see the frontal passage between 22Z and
00Z this afternoon with precipitation following within an hour or so
behind the front. KRIW may take a little longer for precipitation to
fill in. The aforementioned three terminals will struggle to see cig
improvements before day break Sunday, and could (40 to 50%
chance) hold onto MVFR cigs through the end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Sunday for WYZ003>006-017-
018.

Winter Weather Advisory until 8 AM MST Sunday for WYZ010-011-019-
020.

&&

DISCUSSION...Hattings
AVIATION...Hensley
Hazardous weather outlook, Dec 23, 2:35 AM MST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
235 AM MST Sat Dec 23 2023

WYZ001>020-022>030-241400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
235 AM MST Sat Dec 23 2023

...Winter Weather Advisory for portions of northern and central
Wyoming today into tomorrow morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

A winter storm will bring light to moderate snow to much of the
area. Strong wind is likely across northern Wyoming this afternoon
into tonight. See the latest forecasts and Winter Weather
Products for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Snow showers ending.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 winter storm. Local standard time, as filed.

High Wind, North Big Horn Basin

When
December 23, 1:33 PM MST to 4:11 PM MST
Where
North Big Horn Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

A maximum wind gust of 59 mph was reported a the Greybull airport.

Winter Storm, Lander Foothills

When
December 23, 2:00 PM MST to December 24, 6:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall amounts around the Lander Foothills ranged from 6 to 11 inches.

High Wind, Northeast Johnson County

When
December 23, 10:29 PM MST
Where
Northeast Johnson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 61 mph wind gust was reported at the Johnson County airport near Buffalo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153384, 1153382, 1153383.